Alert archive / California / Flash Flood Watches in 2013

Flash Flood Watch 12, NWS San Diego, CA

November 21, 2013Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Nov 21, 2013, 1:38 PM PST for Riverside County, San Diego County, California. It took effect at Nov 22, 2013, 12:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2013, 1:38 PM PST (21:38 UTC)
In effect from
Nov 22, 2013, 12:00 PM PST
Expired
Nov 22, 2013, 10:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Nov 21, 9:23 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 21, 9:23 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 AM PST THU NOV 21 2013

.UPDATE...
AT 8 AM PST...WATER VAPOR IMAGERY DISPLAYED AN UPPER-LEVEL LOW
OVER THE CA COAST...JUST NORTH OF POINT CONCEPTION. VISIBLE
SATELLITE SHOWED MOSTLY CLOUDY SKIES OVER SOCAL...WITH DOPPLER
RADAR PICKING UP ISOLATED TO SCATTERED SHOWERS OVER THE
MTNS...WEST OF THE MTNS AND OVER THE HIGH DESERT. THE 21/1200 UTC
KNKX SOUNDING DISPLAYED MOSTLY WESTERLY FLOW THROUGHOUT THE
PROFILE...A SLIGHTLY DRIER PROFILE COMPARED TO YESTERDAY MORNING WITH
A PWAT OF 0.85 INCHES...AND A 6000 FT DEEP MARINE LAYER.

SHOWERS WILL CONTINUE OVER THE CWA TODAY AS THE AFOREMENTIONED LOW
MOVES TOWARDS SW CA. SNOW HAS NOT YET BEEN REPORTED OR SEEN ON
WEB CAMS IN THE MTNS THIS MORNING. HOWEVER...SNOW LEVELS WILL FALL
THROUGHOUT THE DAY AND SNOWFALL SHOULD BEGIN TO ACCUMULATE BY THIS
AFTERNOON ON THE MTN PEAKS IN SAN BERNARDINO AND RIVERSIDE CO. AN
UPDATED RAINFALL TOTAL...LAXRRMSGX...HAS BEEN UPDATED AT 9 AM THIS
MORNING. SEE PREVIOUS DISCUSSION BELOW FOR SPECIFICS ON FORECAST
PRECIPITATION AND SNOWFALL THROUGH THE WEEKEND FOR THE SYSTEM.
HIGHS TODAY WILL BE 5 TO 15 DEGREES F BELOW NORMAL.

CHANGES TO THE FORECAST WITH THIS UPDATED INCLUDE SLIGHTLY RAISING
THE SNOW LEVEL FOR THIS MORNING AND AFTERNOON...AND INCREASING
POPS TODAY. THE REMAINDER OF THE PREVIOUS FORECAST REMAINS VALID.

&&

.SYNOPSIS...
A COLD UPPER LOW WILL CREATE SHOWERS TODAY AS IT MOVES OVER SW CA.
THE LOW WILL STALL OVER SOUTHERN CA FRIDAY AND SATURDAY CONTINUING
THE THREAT OF SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE ALONG
AND EAST OF THE MOUNTAINS FRI AND SAT. HEAVY SNOW IS POSSIBLE IN
THE SAN BERNARDINO MOUNTAINS ABOVE 6000 FEET. FAIR AND WARMER
WEATHER EARLY NEXT WEEK AS HIGH PRESSURE REBUILDS ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PREVIOUS DISCUSSION...
SCATTERED SHOWERS WILL CONTINUE TONIGHT OVER THE REGION. THE SNOW
LEVEL WILL FALL FROM AROUND 7500-8000 FT THIS AFTERNOON TO 6000 FT
TONIGHT...AND 5500-6000 FT BY SAT MORNING.

FOR FRIDAY AND SATURDAY...THE CENTER OF THE UPPER LOW WILL DRIFT
SOUTH OVER FAR NORTHWEST BAJA/FAR SOUTHWEST CA. SUBTROPICAL MOISTURE
WRAPPING AROUND THE LOW WILL SHIFT THE FOCUS OF THE HEAVIEST
PRECIPITATION FROM AREAS ALONG AND WEST OF THE MOUNTAINS TO THE
DESERTS AND NORTH/EAST MOUNTAIN SLOPES. CURRENT MODEL SOLUTIONS SHOW
THE BULK OF THE MOISTURE MOVING INTO THE HIGH DESERTS AND NORTH
SLOPES OF THE SAN BERNARDINO AND SAN GABRIEL MOUNTAINS.
NORTH-NORTHEAST 850 MB WINDS OF 20-30 KT WILL AID IN OROGRAPHIC LIFT
IN THESE AREAS...LEADING TO THE POTENTIAL FOR HEAVY PRECIPITATION IN
LOCATIONS SUCH AS WRIGHTWOOD...BIG BEAR...HESPERIA...AND LUCERNE
VALLEY. RECENT BURN SCARS ON THE DESERT SLOPES OF THE
MOUNTAINS...INCLUDING THE MOUNTAIN...CHARIOT...FELIPE...AND GENERAL
FIRES...AND AREAS DOWNSTREAM WILL BE AT RISK FOR FLASH FLOOD AND
DEBRIS FLOWS SHOULD ANY HEAVY PRECIPITATION DEVELOP. ELSEWHERE
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE THROUGH AT LEAST
SATURDAY. THUNDERSTORMS ARE POSSIBLE LATE TODAY THROUGH SATURDAY AS
A -24 TO -25C 500 MB COLD CORE MOVES OVERHEAD. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE AFTERNOONS FRIDAY AND SATURDAY AS
INSTABILITY INCREASES DUE TO DAYTIME HEATING.

PRELIMINARY PRECIPITATION ESTIMATES ARE:
COASTS/VALLEYS...0.50 TO 0.75"
MOUNTAINS...1.00 TO 2.00"...LOCALLY AS HIGH AS 2.5"
LOW DESERTS...0.25 TO 0.50"
HIGH DESERTS...0.75 TO 1.00"

PRELIMINARY SNOWFALL ESTIMATES ABOVE 5500 FEET ARE:
SAN BERNARDINO/RIVERSIDE COUNTY MTNS...5 TO 9"...LOCALLY 15"
SAN DIEGO COUNTY MTNS...1 TO 3" ON HIGHEST PEAKS

THE LAST FACTOR WITH THIS SYSTEM WILL BE THE WINDS. LOCAL GUSTY
SOUTHWEST WINDS WILL CONTINUE OVER PORTIONS OF THE MOUNTAINS AND
DESERTS TODAY. BY FRI MORNING...SURFACE HIGH PRESSURE BUILDING OVER
THE GREAT BASIN AND NORTHEAST FLOW AROUND THE UPPER LOW WILL
GENERATE MODERATE GUSTY OFFSHORE WINDS. NORTHEAST WIND GUSTS 35-45
MPH ARE POSSIBLE BELOW THE CAJON PASS...THE CANYONS AND FOOTHILLS OF
THE SANTA ANA MOUNTAINS...AND OVER PORTIONS OF THE LITTLE SAN
BERNARDINO MOUNTAINS IN THE FAR NORTHERN COACHELLA VALLEY FRI
MORNING THROUGH EARLY SAT AFTERNOON. ISOLATED HIGHER GUSTS ARE
POSSIBLE IN THE FAVORED LOCATIONS SUCH AS FREMONT CANYON.

WINDS AND PRECIP WILL FINALLY TAPER OFF LATE SAT INTO SUN AS THE LOW
SLOWLY SHIFTS EAST. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE
OVERHEAD MON AND TUE FOR GRADUAL WARMING AND FAIR WEATHER. ANOTHER
CLOSED LOW MAY BRING ANOTHER ROUND OF PRECIPITATION AND COOLER
WEATHER LATE IN THE WORK WEEK.

&&

.AVIATION...
211621Z...FOR AREAS OVER AND W OR SW OF MTNS...MERGING LAYERS OF
BKN-OVC CLDS BETWEEN 1000 FT MSL AND 6500-12000 FT MSL...WITH
EMBEDDED SCT SHOWERS...AREAS OF VIS 3-5 SM...LOCAL VIS/CIGS AOB
1SM/800 FT MSL...AND MTN OBSCURATION OF COASTAL SLOPES WILL CONTINUE
THROUGH 22/0000 UTC. AFTER 22/0000 UTC...TOPS OF CLD LAYER WILL LIFT
TO 15000 FT MSL...WITH TOPS ASSOCIATED WITH HEAVIER SHOWERS/T-STORMS
LIFTING TO 25000-30000 FT MSL. THESE CONDS WILL CONTINUE THROUGH
EARLY FRIDAY MORNING...WITH AREAS OF LOW VIS/CIGS AND MTN
OBSCURATION CONTINUING.

HIGH DESERTS AND SAN BERNARDINO COUNTY DESERT SLOPES...BKN-OVC CLDS
6500-12000 FT...AND ISOL SHOWERS WITH ASSOCIATED VIS/CIGS 3-5
SM/1000 FT MSL WILL CONTINUE THROUGH EARLY FRIDAY MORNING. SLIGHT
CHANCE OF A T-STORM AFTER 22/0000 UTC...WITH CB TOPS 25000-30000 FT
MSL AND LOCAL VIS/CIGS 2-5SM/800 FT MSL.

FOR THE LOWER DESERTS AND ADJACENT DESERT SLOPES...BKN-OVC CLDS
6500-12000 FT WILL CONTINUE THROUGH EARLY FRIDAY MORNING. SLIGHT
CHANCE OF A SHOWER OR T-STORM AFTER 22/0000 UTC...WITH CB TOPS
25000-30000 FT MSL AND LOCAL VIS/CIGS 3-5SM/2500 FT MSL.

&&

.MARINE...
THIS EVENING THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS WITH THE MAIN THREATS BEING BRIEF HEAVY
RAIN...LIGHTNING...GUSTY ERRATIC WINDS...AND AN ISOLATED WATERSPOUT.
CONDITIONS WILL IMPROVE FRIDAY NIGHT AND SATURDAY. A MARINE WEATHER
STATEMENT REMAINS POSTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 4 AM FRIDAY TO 2 PM PST SATURDAY FOR THE
     ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY ABOVE 5000 FEET FOR THE RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...SS/JJT
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Nov 21, 4:00 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU NOV 21 2013

CAZ042-043-048-050-057-058-060>062-PZZ750-775-221400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY THROUGH LATE SATURDAY...SHOWERS WILL CONTINUE OVER THE
AREA ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER NORTHEAST AND EAST FACING MOUNTAINS
SLOPES AND ADJACENT DESERT FOOTHILLS. SNOW LEVELS WILL LOWER TO 5000
FEET FRIDAY NIGHT.

MODERATE TO LOCALLY STRONG NORTHEAST WINDS WILL
DEVELOP FOR FRIDAY AND SATURDAY THROUGH AND BELOW THE PASSES AND
CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

CAZ055-056-221400-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
400 AM PST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS CONTINUING TODAY. THE SNOW LEVEL WILL DROP FROM
7500 FT THIS MORNING TO AROUND 6000 FT TONIGHT. A WINTER STORM
WARNING IS IN EFFECT FOR THE MOUNTAINS ABOVE 5000 FT BEGINNING THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING ABOVE 5000 FEET THROUGH SATURDAY FOR PERIODS OF
SNOW AND GUSTY WINDS. HEAVIEST SNOW WILL ON THE NORTHEAST FACING
SLOPES...INCLUDING BIG BEAR...WHERE 10 TO 15 INCHES IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:13 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego43 hr
Nov 21, 3:03 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Watches in California, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.